This case report highlights that even low-dose amiodarone can rarely lead to severe hepatic toxicity presenting as pseudo-alcoholic cirrhosis.
Rare hepatotoxicity possible even with low-dose amiodarone; leaves open incidence, monitoring needs, and risk factors.
Amiodarone is a commonly used anti-arrhythmic in elderly patients. Abnormal liver function is frequently reported with its use but clinically symptomatic disease is rare. Hepatomegaly, cholestasis, acute hepatitis and rarely fulminant liver failure have been recorded [1, 2], however amiodarone toxicity presenting with cirrhosis is exceedingly rare. Toxic effects of amiodarone are well described with higher dosage but severe hepatic toxicity and cirrhosis with low dose amiodarone has not been reported in the English language literature. We present a report on a patient with pseudo-alcoholic cirrhosis with low dose amiodarone.
No takes yet. Share an insight, caveat, or question.
A. Singhal (2003) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: